Hail, Warren
- When
- June 28, 11:30 AM EST
- Where
- Warren County, 0.86 mi SE of Scandia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.910, -79.040
Quarter size hail (1 inch diameter) was reported in Scandia.
Thunderstorms increased in coverage and intensity during the afternoon as large scale lift was enhanced by a mid-level disturbance pivoting around an upper-level low centered over southwestern Ontario. The combination of enhanced lift, strong instability and deep layer wind profiles supported organized storm structures including bowing line segments that produced areas of damaging winds and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Thunderstorms increased in coverage and intensity during the afternoon as large scale lift was enhanced by a mid-level disturbance pivoting around an upper-level low centered over southwestern Ontario. The combination of enhanced lift, strong instability and deep layer wind profiles supported organized storm structures including bowing line segments that produced areas of damaging winds and severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 10:13 AM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1113 AM EDT FRI JUN 28 2013 .SYNOPSIS... AN UNSEASONABLY DEEP TROUGH WILL CARVE OUT OVER THE EASTERN UNITED STATES FROM THE GREAT LAKES THROUGH THE MID-SOUTH INTO THE WEEKEND. THIS PATTERN WILL FEATURE SLIGHTLY COOLER TEMPERATURES AND FREQUENT SHOWERS. THE UNSETTLED WEATHER REGIME WILL PERSIST INTO THE FIRST WEEK OF JULY AS THE UPPER LEVEL TROUGH AXIS SLOWLY MIGRATES INTO THE MISSISSIPPI VALLEY...PULLING A DEEP PLUME OF TROPICAL MOISTURE NORTHWARD ALONG THE EAST COAST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SEVERAL TRIGGERS ROTATING THROUGH THE BROAD UPPER TROF TODAY. BEST FORCING IS NOW SPREADING SOUTHEASTWARD FROM ONTARIO TOUCHING OFF A CLUSTER OF SHOWERS AND THUNDERSTORMS WITH BRIEF HEAVY RAINFALL. WILL WATCH THESE FOR LOCAL STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS...AND HOPE THEY REMAIN NORTH OF YDY/S RAINFALL MAX OVER NORTHWEST CLEARFIELD COUNTY. WEAK RIDGING AT THE SURFACE AND ALOFT WILL CONTINUE TO ALLOW FOR SOME BREAKS IN THE LAYERED STRATO AND ALTOCU CLOUDS INTO THIS AFTERNOON. DESTABLIZATION IN THE MODERATELY UNSTABLE ENVIRONMENT WILL SUPPORT LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 35 MPH. STILL...THIS IS AN IMPROVEMENT OVER THU...AS SOUTHERLY LL JET AND ASSOC PLUME OF AND ASSOC PLUME OF HIGH PWATS PUSHED OFF THE E COAST OVERNIGHIT. HOWEVER...FORCING NORTH OF 250 MB JET WILL PRODUCE HIGH CHANCE TO LIKELY POPS THROUGH THIS EVENING OVER CENTRAL PA...PARTICULARLY THE SOUTHERN HALF OF THE STATE THIS AFTERNOON AND EVENING. SPC STILL HAS THE SOUTHERN PART OF THE STATE AND LOWER SUSQ VALLEY IN THEIR DAY 1 SLIGHT RISK AREA. MORE CONCERNED FROM A HYDRO STANDPOINT THAN ANYTHING...GIVEN YDY/S RAINFALL. WILL WATCH MY FAR NORTHWEST CLOSELY LATE THIS MORNING AND EARLY THIS AFTERNOON AS HEAVY RAIN CLUSTERS MAY EVOLVE FURTHER. ALTHOUGH COOL TEMPS ALOFT SHOULD PROMOTE PLENTY OF CU/STRATO-CU TODAY...THERE SHOULD BE ENOUGH BREAKS OF SUNSHINE EAST OF THE ALLEGHENIES TO PUSH READINGS TO NEAR NORMAL VALUES. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... ANOTHER SHORTWAVE ROTATING AROUND BASE OF TROF COULD SUPPORT A FEW ADDITIONAL SHOWERS TONIGHT. HOWEVER...COVERAGE SHOULD WANE CONSIDERABLY AS BLYR COOLS/STABILIZES AFTER SUNSET. PRECIP WATER VALUES WILL DIP BY AROUND 0.50 INCH TONIGHT...AND PERIODS OF CLEARING WILL ALLOW TEMPS TO COOL OFF NICELY...ESPECIALLY ACROSS CENTRAL AND NWRN PENN WHERE LOWS EARLY SAT WILL VARY FROM THE MID 50S TO AROUND 60F. LINGERING...SLIGHTLY HIGHER PWATS ACRS THE LOWER SUSQ VALLEY WILL KEEP TEMPS FROM FALLING BELOW THE MID 60S. DAYTIME HIGHS CONTINUE TO TREND DOWNWARD INTO THE WEEKEND WITH HIGH TEMPS A FEW...TO SEVERAL DEG BELOW NORMAL ACROSS THE CENTRAL AND NW MTNS GIVEN CLOUDIER SKIES AND AFTERNOON PRECIPITATION. MAXS ACROSS THE SE HALF OF THE CWA WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. THE UNSEASONABLY LOW HEIGHTS WILL COVER THE OHIO VALLEY AND WESTERN PA ON SATURDAY...A PATTERN FAVORABLE FOR DIURNAL CONVECTION GIVEN COOL TEMPS ALOFT/STEEP LAPSE RTS. WILL MAINTAIN LIKELY POPS FOR PM SHRA/TSRA ACROSS THE WESTERN COUNTIES BASED ON LATEST 00Z/03Z GEFS AND SREF GUIDANCE. ENS MEAN 925MB TEMPS INDICATE SAT WILL BE ANOTHER WARM DAY ACROSS THE EASTERN HALF OF THE STATE...WHILE CLOUDS/PRECIP KEEP READINGS COOLER ACROSS THE WEST. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... MED RANGE MDL GUIDANCE IN AGREEMENT WITH REGARDS TO THE LARGE SCALE PATTERN...INDICATING AN ANOMALOUS TROF CENTERED OVR THE E GRT LKS/OHIO VALLEY ON SUNDAY...THEN A GRADUAL WESTWARD MIGRATION OF TROF AND W ATLANTIC RIDGE INTO NEXT WEEK. AS THIS RETROGRESSION TAKES PLACE...SOUTHERLY LL JET AND BAND OF ANOMALOUS PWATS ON WESTERN PERIPHERY OF W ATLANTIC RIDGE WILL RETURN TO THE AREA...PROMOTING ABOVE NORMAL RAINFALL FROM DIURNALLY-ENHANCED CONVECTION SUN-WED. ALTHOUGH MCLDY SKIES SHOULD CAP DAYTIME TEMPS CLOSE TO SEASONAL NORMS...THE SOUTHERLY FLOW OF HUMID AIR SHOULD RESULT IN A STRETCH OF RELATIVELY WARM NIGHTS WITH LOWS IN THE 60S DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... CIGS AND VISBY RESTRICTIONS EARLY THIS MORNING WILL TREND TOWARD VFR BY MID-LATE MORNING. EXPECT SCT SHOWERS AND TSTMS TO INCREASE IN COVERAGE THRU THE AFTN...WITH SOME STG-SVR STORMS POSSIBLE ESPECIALLY OVER THE SWRN-SCNTRL AIRFIELDS. THE CONVECTION SHOULD BE DIURNALLY DRIVEN AND WEAKEN/DISSIPATE WITH THE LOSS OF HEATING. SOME FOG/STRATUS MAY DEVELOP OVERNIGHT GIVEN LGT WINDS AND HIGH SFC DEWPOINTS/RESIDUAL BLYR MSTR. A LARGE UPPER LEVEL TROUGH WILL CARVE OUT OVER THE EASTERN U.S. INTO THE WEEKEND...BEFORE MIGRATING SLOWLY WESTWARD INTO THE MIDWEST AND PLAINS DURING THE FIRST WEEK OF JULY. THIS WILL RESULT IN A PROLONGED PERIOD OF UNSETTLED CONDITIONS WITH DAILY CHANCES FOR SCT SHOWERS AND THUNDERSTORMS. SOME FOG MAY ALSO BE POSSIBLE A FEW HOURS EITHER SIDE OF SUNRISE. OUTLOOK... SAT-TUE...VFR-MVFR WITH SCT SHOWERS AND TSTMS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR/STEINBUGL NEAR TERM...LAMBERT SHORT TERM...LAMBERT LONG TERM...LAMBERT AVIATION...STEINBUGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 359 AM EDT FRI JUN 28 2013 PAZ004>006-010>012-017>019-037-041-042-045-046-049-290800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- 359 AM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND SCATTERED STRONG THUNDERSTORMS WILL DEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. SOME OF THE STORMS WILL BE ACCOMPANIED BY GUSTY WINDS...SMALL HAIL...AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THIS NEW RAINFALL COULD LEAD TO ADDITIONAL FLOODING...ESPECIALLY WHERE THUNDERSTORMS TRAIN ACROSS THE SAME AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ024>028-033>036-050>053-056>059-063>066-290800- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON- FRANKLIN-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN- SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 359 AM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF LOCALIZED DAMAGING STRAIGHT LINE WINDS AND ISOLATED OCCURRENCES OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THIS NEW RAINFALL COULD LEAD TO ADDITIONAL FLOODING...ESPECIALLY WHERE THUNDERSTORMS TRAIN ACROSS THE SAME AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LAMBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1140 AM EDT FRI JUN 28 2013
PAZ004-281630-
WARREN PA-
1140 AM EDT FRI JUN 28 2013
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARREN COUNTY...
A LINE OF STRONG THUNDERSTORMS COVERED PORTIONS OF WARREN COUNTY AT
1139 AM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING EAST AT
20 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE THUNDERSTORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THIS WILL IMPACT ROUTE 6.
LAT...LON 4200 7912 4186 7938 4180 7962 4197 7962
4200 7958
FORECASTER: LA CORTESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1212 PM EDT FRI JUN 28 2013 PAZ004-281645- WARREN PA- 1212 PM EDT FRI JUN 28 2013 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY... AT 1208 PM EDT...A STRONG THUNDERSTORM WAS NEAR TIDIOUTE...MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT TIDIOUTE. THIS WILL IMPACT ROUTE 62. LAT...LON 4184 7918 4164 7920 4170 7950 4177 7950 FORECASTER: DEVOIR
The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 16:29 UTC.
11 hail, 8 thunderstorm wind. Local standard time, as filed.
Quarter size hail (1 inch diameter) was reported in Scandia.
Penn size hail (0.75 inch diameter) was reported in Sheffield.
Penny size hail (0.75 inch diameter) was reported in Eldred.
Thunderstorm winds estimated near 60 mph knocked down numerous trees in Rockwood.
Thunderstorm winds estimated near 60 mph knocked down trees in Somerset.
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Hyndman.
Quarter size hail (1 inch diameter) was reported in Pine Grove Mills.
Penny size hail (0.75 inch diameter) was reported at the intersection of Science Park Road and West College Avenue in State College.
Thunderstorm winds estimated near 60 mph knocked down trees in Lawrenceville.
Penny size hail (0.75 inch diameter) was reported at the Walker Building on the campus of Penn State University.
Quarter size hail (1 inch diameter) was reported at Haymarket Park along Blue Course Drive in State College.
Penny to quarter size hail (0.75 to 1 inch diameter) was reported at AccuWeather on Science Park Road in State College.
Quarter size hail (1 inch diameter) was reported on the west side of State College Borough between Route 26 (West College Ave.) and Pine Grove Mills. The severe hail destroyed about 40 acres of corn along Nixon Road and Whitehall Road in Ferguson Township. No information was available on the estimated crop loss.
Quarter size hail (1 inch diameter) was reported in the Stonebridge Development on the southwest side of State College.
Quarter size hail (1 inch diameter) was reported in Clearville.
Thunderstorm winds estimated near 60 mph knocked down large tree limbs in Stewartstown.
Thunderstorm winds estimated near 60 mph knocked down large limbs in Chambersburg.
Thunderstorm winds estimated near 60 mph knocked down a few large tree limbs near Biglerville. The limbs blocked the passing lane of Arendtsville Road (Route 234).
Thunderstorm winds estimated near 60 mph knocked down trees a few miles south of Leck Kill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451502, 451503, 451504, 451522, 451514, 451516, 451508, 451509, 451530, 451510, 451511, 451525, 451507, 451517, 451526, 451521, 451527, 451528, 451529.